Alert archive / Kansas / High Wind Warnings in 2025
High Wind Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Dec 17, 2025, 1:39 PM CST for 13 counties in Kansas. It took effect at Dec 18, 2025, 2:00 AM CST. It was in force for 16 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2025, 1:39 PM CST (19:39 UTC)
- In effect from
- Dec 18, 2025, 2:00 AM CST
- Expired
- Dec 18, 2025, 6:00 PM CST
- In force
- 16 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 3:29 AM CST | NON-TSTM WND GST 55 | 2 Sse Concordia, KS | ASOS station KCNK Concordia. |
| Dec 18, 10:44 AM CST | NON-TSTM WND GST 63 | 8 Nne Glasco, KS | Personal weather station. |
| Dec 18, 10:48 AM CST | NON-TSTM WND GST 58 | 3 Sse Delphos, KS | Personal weather station. |
| Dec 18, 10:51 AM CST | NON-TSTM WND GST 59 | 3 N Bennington, KS | Kansas Mesonet. |
| Dec 18, 10:57 AM CST | NON-TSTM WND GST 64 | 2 Wsw Belleville, KS | Kansas Mesonet. |
| Dec 18, 11:10 AM CST | NON-TSTM WND GST 59 | 4 N Morganville, KS | Kansas Mesonet. |
| Dec 18, 11:32 AM CST | NON-TSTM WND GST 59 | 2 E Herington, KS | Private weather station. |
| Dec 18, 11:44 AM CST | NON-TSTM WND GST 64 | 7 S Enterprise, KS | Private weather station. |
| Dec 18, 11:45 AM CST | NON-TSTM WND GST 60 | 1 Nw Enterprise, KS | Personal weather station. |
| Dec 18, 11:53 AM CST | NON-TSTM WND GST 60 | 5 Ssw Emporia, KS | ASOS station KEMP Emporia. |
| Dec 18, 11:55 AM CST | NON-TSTM WND GST 69 | 2 Sse Concordia, KS | ASOS station KCNK Concordia. |
| Dec 18, 12:46 PM CST | NON-TSTM WND GST 59 | 10 Nw Volland, KS | Private weather station. |
| Dec 18, 12:53 PM CST | NON-TSTM WND GST 69 | 5 Ssw Emporia, KS | ASOS station KEMP Emporia. |
| Dec 18, 1:10 PM CST | NON-TSTM WND GST 71 | 5 Nnw Olpe, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -184 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WWUS73 KTOP 171939 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 139 PM CST Wed Dec 17 2025 KSZ011-012-024-026-039-040-055-056-058-059-172045- /O.CAN.KTOP.WI.Y.0013.251218T1400Z-251219T0000Z/ Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- Including the cities of Oskaloosa, Lyndon, Overbrook, Grantville, Seneca, Nortonville, Garnett, Lebo, Lawrence, Valley Falls, Topeka, Osage City, Ottawa, Perry, Meriden, Hiawatha, Horton, Burlingame, Holton, Carbondale, McLouth, Sabetha, and Burlington 139 PM CST Wed Dec 17 2025 ...WIND ADVISORY IS CANCELLED... $$ KSZ008>010-020>023-034>038-054-180745- /O.UPG.KTOP.WI.Y.0013.251218T1400Z-251219T0000Z/ /O.NEW.KTOP.HW.W.0005.251218T0800Z-251219T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Paxico, Linn, Manhattan, Harveyville, Marysville, Washington, Wamego, Alta Vista, Junction City, Alma, Hanover, Abilene, Eskridge, Belleville, McFarland, St. Marys, Council Grove, Bennington, Minneapolis, Maple Hill, Concordia, Greenleaf, Clay Center, Clifton, Frankfort, Emporia, Blue Rapids, and Herington 139 PM CST Wed Dec 17 2025 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM CST THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 2 AM to 6 PM CST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Gargan
4 follow-up statements
292 WWUS73 KTOP 171948 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 148 PM CST Wed Dec 17 2025 KSZ008>010-020>023-034>038-054-181200- /O.CON.KTOP.HW.W.0005.251218T0800Z-251219T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Paxico, Linn, Manhattan, Harveyville, Marysville, Washington, Wamego, Alta Vista, Junction City, Alma, Hanover, Abilene, Eskridge, Belleville, McFarland, St. Marys, Council Grove, Bennington, Minneapolis, Maple Hill, Concordia, Greenleaf, Clay Center, Clifton, Frankfort, Emporia, Blue Rapids, and Herington 148 PM CST Wed Dec 17 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 6 PM CST THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 2 AM to 6 PM CST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ011-012-024-026-039-040-055-056-058-059-181200- /O.NEW.KTOP.WI.Y.0014.251218T0800Z-251219T0000Z/ Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- Including the cities of Oskaloosa, Lyndon, Overbrook, Grantville, Seneca, Nortonville, Garnett, Lebo, Lawrence, Valley Falls, Topeka, Osage City, Ottawa, Perry, Meriden, Hiawatha, Horton, Burlingame, Holton, Carbondale, McLouth, Sabetha, and Burlington 148 PM CST Wed Dec 17 2025 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM CST THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Anderson, Coffey, Douglas, Franklin, Osage, Shawnee, Brown, Jackson, Jefferson, and Nemaha Counties. * WHEN...From 2 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Gargan
374 WWUS73 KTOP 181043 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 443 AM CST Thu Dec 18 2025 KSZ008>010-020>023-034>038-054-190000- /O.CON.KTOP.HW.W.0005.000000T0000Z-251219T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of McFarland, Junction City, Eskridge, Concordia, Abilene, Blue Rapids, Paxico, Hanover, Minneapolis, Clay Center, Clifton, Alma, Harveyville, Wamego, Frankfort, Emporia, Alta Vista, Bennington, Marysville, Manhattan, Maple Hill, St. Marys, Washington, Greenleaf, Belleville, Herington, Linn, and Council Grove 443 AM CST Thu Dec 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ011-012-024-026-039-040-055-056-058-059-190000- /O.CON.KTOP.WI.Y.0014.000000T0000Z-251219T0000Z/ Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- Including the cities of Lawrence, Burlington, Seneca, Lyndon, Grantville, Meriden, Nortonville, Garnett, Oskaloosa, Perry, Holton, Ottawa, McLouth, Hiawatha, Topeka, Sabetha, Valley Falls, Overbrook, Horton, Osage City, Burlingame, Carbondale, and Lebo 443 AM CST Thu Dec 18 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Anderson, Coffey, Douglas, Franklin, Osage, Shawnee, Brown, Jackson, Jefferson, and Nemaha Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ CP
096 WWUS73 KTOP 182039 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 239 PM CST Thu Dec 18 2025 KSZ008>010-020>023-034>038-054-190000- /O.CON.KTOP.HW.W.0005.000000T0000Z-251219T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 239 PM CST Thu Dec 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts of 55 to 70 mph. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ011-012-024-026-039-040-055-056-058-059-190000- /O.CON.KTOP.WI.Y.0014.000000T0000Z-251219T0000Z/ Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 239 PM CST Thu Dec 18 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Anderson, Coffey, Douglas, Franklin, Osage, Shawnee, Brown, Jackson, Jefferson, and Nemaha Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
451 WWUS73 KTOP 182356 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 556 PM CST Thu Dec 18 2025 KSZ008>010-020>023-034>038-054-190100- /O.EXP.KTOP.HW.W.0005.000000T0000Z-251219T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Minneapolis, Clifton, Emporia, Washington, Paxico, Marysville, Maple Hill, Herington, St. Marys, Concordia, Frankfort, Linn, Greenleaf, Wamego, Bennington, Hanover, Alta Vista, Junction City, Council Grove, Belleville, Manhattan, Alma, Eskridge, McFarland, Blue Rapids, Clay Center, Harveyville, and Abilene 556 PM CST Thu Dec 18 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Winds are weakening and will continue to do so through the evening. Therefore, the High Wind Warning will be allowed to expire. $$ KSZ011-012-024-026-039-040-055-056-058-059-190100- /O.EXP.KTOP.WI.Y.0014.000000T0000Z-251219T0000Z/ Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Coffey-Anderson- Including the cities of Oskaloosa, Lyndon, Lebo, Burlington, Seneca, Holton, Meriden, McLouth, Ottawa, Horton, Overbrook, Hiawatha, Valley Falls, Burlingame, Lawrence, Carbondale, Perry, Sabetha, Grantville, Nortonville, Topeka, Osage City, and Garnett 556 PM CST Thu Dec 18 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds are weakening and will continue to do so through the evening. Therefore, the Wind Advisory will be allowed to expire. $$ Flanagan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Dec 17, 11:47 AM CST, 1 hour 52 minutes earlier. Its key messages:
- Windy and dry conditions are expected Thursday. Wind Advisory has been issued area-wide and a Fire Weather Watch remains in effect for parts of north central into east central KS.
- There is a 20-40% chance of rain after midnight tonight into early Thursday morning. Otherwise dry weather persists.
- Above average temperatures continue for the foreseeable future.
Area forecast discussion, Dec 17, 11:47 AM CST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1147 AM CST Wed Dec 17 2025 .KEY MESSAGES... - Windy and dry conditions are expected Thursday. Wind Advisory has been issued area-wide and a Fire Weather Watch remains in effect for parts of north central into east central KS. - There is a 20-40% chance of rain after midnight tonight into early Thursday morning. Otherwise dry weather persists. - Above average temperatures continue for the foreseeable future. && .DISCUSSION... Issued at 432 AM CST Wed Dec 17 2025 Yesterday's trough has pushed east of the area, leaving us in zonal flow for today ahead of the next shortwave trough currently off the Pacific Northwest coast. Weak sfc ridging is overhead, giving us clear skies early this morning with a few stations showing some patchy fog. Could see this in low-lying areas through about sunrise with shallow moisture in place. For the rest of today, lee cyclogenesis quickly occurs this afternoon in response to the aforementioned shortwave. This increase in southerly winds should help temperatures reach the 50s area-wide. The associated cold front is progged to move through the area overnight, shortly after midnight in north central KS, and exiting the area before sunrise. Of all the CAMs, the HRRR is the least excited about rain along the frontal boundary while most other guidance shows at least a little bit of light rain, though it would be brief at any one location. Forecast soundings indicate moisture is shallow with drier air working in behind the front, so this could work against the rainfall reaching the ground. As such have kept PoPs limited to 20-40% as the front moves across the area. The bigger impact to Thursday's weather will be the wind. The upper trough deepens into a closed low as it moves across the Northern Plains Thursday morning, and the low-level wind field strengthens across much of the Plains and the Midwest. Exactly how strong the winds become at the surface will be dependent on how deep mixing is. Guidance is pretty consistent on 850mb winds reaching 45-55 kts. HREF shows a 40-70% chance of sustained winds of at least 30mph for most of the area during the late morning to mid-afternoon, so all things considered, felt there was a strong enough signal to issue a Wind Advisory for the entire area. Will still need to monitor the potential for High Wind Warning criteria, especially in our westernmost counties. If those locations do tap into the 55kt winds, then 60mph gusts would be possible. The HRRR is the one model that has started to show this potential, and the 06z run is more aggressive than the 00z. Still the HREF has low probabilities of reaching warning criteria, so opted to go with the advisory for now. If more guidance today comes in on that high end, an upgrade may be warranted for some of our western counties. In any case, given the strong winds looking to be sustained at 25-35mph and gusts to 45- 55mph, this combined with the dry air behind the cold front provides a setup for at least elevated fire danger. Have left the Fire Weather Watch as is for now, with this area seeming to cover where the highest winds coincide with RH falling as low as 25-30%. Beyond Thursday, we transition back to zonal flow aloft Friday into the weekend, with ridging to our south building northward a bit Monday and Tuesday. This pattern favors above average temperatures continuing for the next several days with highs in the 50s, perhaps reaching 60 in a few places. Sunday is slightly cooler in the 40s behind a front that moves through on Saturday, but this looks to pass through dry. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1138 AM CST Wed Dec 17 2025 Lower stratus will move northward across the terminals after 00Z THU, Ceilings will be in the 1200-2000 feet range. A stronger cold front will move through the terminals between 7Z and 9Z. Northwest winds may gust to 40 to 45 KTS after the front passes but should diminish a bit an hour or two after the front passes. Wind gusts will increase Thursday afternoon. After the frontal passage, ceilings will be VFR between 9 and 11Z THU. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM to 6 PM CST Thursday for KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. Fire Weather Watch from Thursday morning through Thursday afternoon for KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037- KSZ038-KSZ054. && DISCUSSION...Picha AVIATION...Gargan
Hazardous weather outlook, Dec 17, 4:36 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 436 AM CST Wed Dec 17 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-181045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 436 AM CST Wed Dec 17 2025 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory has been issued for the entire area Thursday as northwest winds strengthen to 25 to 35 mph sustained and gusts up to 45 to 55 mph. Additionally, parts of north central and east central Kansas, mainly southwest of a line from Concordia to Manhattan to Emporia, could see conditions set up for extreme fire danger. A Fire Weather Watch remains in effect Thursday for this potential. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:46 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 11 hr |
| Dec 17, 1:48 PM CST | Wind Advisory | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 4 more | 28 hr |
| Dec 17, 2:10 PM CST | Red Flag Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
Nearby
High Wind Warnings in Kansas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.